Hail, Lea
- When
- June 11, 4:52 PM MST to 4:57 PM MST
- Where
- Lea County, 4.89 mi NNW of Humble City
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.842, -103.260
Weak disturbances were moving around an upper trough over the Texas Panhandle and Oklahoma. Daytime heating and air lifting over the higher terrain combined with moist southeast surface winds to create conditions for thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Weak disturbances were moving around an upper trough over the Texas Panhandle and Oklahoma. Daytime heating and air lifting over the higher terrain combined with moist southeast surface winds to create conditions for thunderstorms. A left over low pressure area over the northern Permian Basin and Western Low Rolling Plains as well as strong low-level winds during the night also aided in thunderstorm development and allowed storms to continue into the night. These storms produced large hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 11, 3:56 PM MST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 556 PM CDT SAT JUN 11 2016 .DISCUSSION... See aviation discussion below. && .AVIATION... A couple of upper level disturbances combined with a weak dryline along the west Texas/eastern New Mexico border is expected to produce scattered thunderstorms this evening at the majority of the terminals across west Texas and southeast New Mexico. Confidence was high enough to include a tempo MVFR visibility group in tsra with gusty and variable winds at all terminals except KMAF through 04z Sunday. Will continue to monitor latest trends. Confidence was high to include a tempo group for MVFR ceilings at KMAF in the 11z to 14z Sunday time frame. Winds will generally be southeast at 10 to 20 mph with some gusts at times the next 24 hours. 12 && .PREV DISCUSSION... /issued 155 PM CDT SAT JUN 11 2016/ DISCUSSION... Weak mid level vorticity maxima, or convection spawned MCVs, swirling around an upper trough over the Texas Panhandle and Oklahoma will keep thunderstorm chances in the forecast over the Permian Basin and southeast New Mexico Plains through Sunday. The upper trough will ease eastward with time and be replaced by shortwave ridging as another, stronger upper trough currently off the West Coast progresses eastward to the Four Corners region Sunday night. Southeasterly low level upslope flow will persist during this time also, which will continue a feed of low level moisture into the higher terrain during this time. Therefore, expect scattered thunderstorms to develop over the heated higher terrain this afternoon and again Sunday before shortwave ridging begins to squelch convection Monday. The main threats from any storms the next few days will be downburst winds, heavy rainfall and localized flash flooding, frequent lightning strikes, and perhaps small hail. An upper ridge will begin to expand over the region Monday, lower rain chances and vault temperatures around 10 degrees above normal. The West Coast upper trough will eject northeastward over the central Rockies Monday night and allow dry air to spread east with even hotter temperatures through the end of the week. Any rain chances from Tuesday onward will likely be over the eastern fringe of the Permian Basin, and southwestward over the Lower Trans Pecos and Big Bend where a little higher dewpoints will remain. Will tend high temperatures between MOS offerings since model differences with the strength/location of the upper ridge persist through the week. Will likely keep PoPs out of most periods because of this too, but any that are included will be 10 to 20 percent. Heading into next weekend, the upper ridge is progged to strengthen more and become centered over the Four Corners region, if not New Mexico/Colorado. This would further reduce any rain chances and increase temperatures even more. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 71 94 73 98 / 30 20 10 20 Carlsbad 69 99 70 101 / 40 20 20 10 Dryden 75 96 76 99 / 30 20 20 20 Fort Stockton 72 97 74 99 / 30 30 10 20 Guadalupe Pass 67 92 70 93 / 40 20 10 10 Hobbs 67 95 68 98 / 50 20 20 10 Marfa 62 89 61 91 / 30 30 20 20 Midland Intl Airport 74 98 75 101 / 40 20 10 20 Odessa 75 97 76 100 / 40 20 10 20 Wink 73 100 74 103 / 50 20 10 10 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 80/67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1251 PM CDT SAT JUN 11 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1251 PM CDT SAT JUN 11 2016 /1151 AM MDT SAT JUN 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING OVER ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THREATS INCLUDE GUSTY DOWNBURST WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...LOCALIZED HEAVY RAIN...AND FLASH FLOODING. A FEW STORMS MAY BECOME SEVERE THIS AFTERNOON...PRODUCING WINDS OVER 58 MPH AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS IS IN THE FORECAST FOR SUNDAY OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE THREATS FROM THESE STORMS INCLUDE GUSTY DOWNBURST WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...LOCALIZED HEAVY RAIN...AND FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 70
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
404 PM MDT SAT JUN 11 2016
NMZ029-112245-
NORTHERN LEA COUNTY NM-
404 PM MDT SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEA COUNTY UNTIL
445 PM MDT...
AT 403 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF CAPROCK...OR 27 MILES NORTHWEST OF TATUM...MOVING
NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAPROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3333 10365 3340 10373 3340 10372 3357 10372
3357 10346
TIME...MOT...LOC 2203Z 208DEG 14KT 3349 10369SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT SAT JUN 11 2016
TXZ058-059-067-120000-
REEVES COUNTY AND UPPER TRANS PECOS TX-WARD TX-LOVING TX-
612 PM CDT SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD...CENTRAL
REEVES AND EASTERN LOVING COUNTIES UNTIL 700 PM CDT...
AT 610 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF SLASH RANCH...OR 9 MILES NORTHEAST OF MENTONE
ALONG STATE HIGHWAY 302... MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MENTONE AND SLASH RANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3157 10361 3178 10368 3198 10363 3198 10345
3197 10337 3179 10335 3165 10352
TIME...MOT...LOC 2310Z 240DEG 49KT 3177 10346
12SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM CDT SAT JUN 11 2016
TXZ046-112345-
DAWSON TX-
614 PM CDT SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAWSON COUNTY UNTIL 645
PM CDT...
AT 613 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOS YBANEZ...OR OVER LAMESA...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAMESA...LOS YBANEZ...HANCOCK...KEY...PATRICIA...SPARENBERG...UNION...
TENMILE...LAMESA MUNICIPAL AIRPORT...FRIENDSHIP...ARVANA...SAND...MIDWAY...
PUNKIN CENTER AND KLONDIKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3254 10203 3260 10217 3270 10219 3289 10213
3289 10187 3265 10174 3255 10177
TIME...MOT...LOC 2313Z 240DEG 49KT 3271 10194
12SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 622 PM CDT SAT JUN 11 2016 TXZ081-112345- BIG BEND AREA TX- 622 PM CDT SAT JUN 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 645 PM CDT... AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PERSIMMON GAP ALONG HIGHWAY 385...OR 23 MILES NORTH OF PANTHER JUNCTION...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PERSIMMON GAP. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 2944 10313 2970 10327 2993 10310 2962 10286 TIME...MOT...LOC 2321Z 240DEG 49KT 2966 10315 12
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM MDT SAT JUN 11 2016
NMZ029-033-034-120000-
NORTHERN LEA COUNTY NM-CENTRAL LEA COUNTY NM-SOUTHERN LEA COUNTY NM-
530 PM MDT SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 600
PM MDT...
AT 529 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR HUMBLE CITY...OR 7 MILES SOUTHEAST OF
LOVINGTON... AND NEAR LOVINGTON. THE THUNDERSTORMS WERE MOVING
NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HOBBS...LOVINGTON...NADINE...LEA COUNTY REGIONAL AIRPORT...KNOWLES...
HUMBLE CITY...MONUMENT...INDUSTRIAL AIRPARK AND LOVINGTON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3245 10343 3273 10345 3297 10341 3310 10337
3305 10312 3304 10308 3265 10307
TIME...MOT...LOC 2329Z 246DEG 45KT 3286 10330
12SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
649 PM CDT SAT JUN 11 2016
TXZ046-120015-
DAWSON TX-
649 PM CDT SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAWSON COUNTY UNTIL 715
PM CDT...
AT 648 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FRIENDSHIP...OR NEAR LAMESA...MOVING NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAMESA...LOS YBANEZ...HANCOCK...KEY...PATRICIA...SPARENBERG...UNION...
TENMILE...LAMESA MUNICIPAL AIRPORT...FRIENDSHIP...ARVANA...MIDWAY AND
KLONDIKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3255 10208 3267 10217 3281 10212 3285 10192
3278 10173 3254 10171
TIME...MOT...LOC 2348Z 245DEG 45KT 3267 10198
12The Midland/Odessa radar (KMAF), 142 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm moved across Lea County and produced wind damage. Telephone poles were blown down on Highway 18 between Lovington and Hobbs. The cost of damage is a rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636722, 636735, 636742.